Tennessee, 2021

Winter Storm and Winter Weather in Tennessee, January 7 to 8, 2021

January 7 to 8, 2021 · NWS OHX · 18 events in 18 counties and zones

Rain spread across Middle Tennessee during the afternoon hours on January 7, then changed to snow across southern and eastern parts of Middle Tennessee during the evening hours before ending in the early morning hours on January 8. A mesoscale band of heavier snow dropped up to 5 inches of snow in a small area of eastern Lewis County, southeast Hickman County, southwest Williamson County, and…

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Rain spread across Middle Tennessee during the afternoon hours on January 7, then changed to snow across southern and eastern parts of Middle Tennessee during the evening hours before ending in the early morning hours on January 8. A mesoscale band of heavier snow dropped up to 5 inches of snow in a small area of eastern Lewis County, southeast Hickman County, southwest Williamson County, and western Maury County. Up to 4 inches of snow also fell on the Cumberland Plateau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jan 7, 4:48 PM CST, 12 minutes earlier.

Area forecast discussion, Jan 7, 4:48 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
448 PM CST Thu Jan 7 2021

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Went with a lean toward NAMNest through Friday with a lean toward
latest ECMWF solution through Thursday afternoon. Light rain
showers will eventually spread across mid state region from the
southwest as afternoon hours progress. A wintry mixture possible
across mid state region as evening hours progress. Models continue
to show potential of accumulating snowfall across higher
elevations of Cumberland Plateau Region, 1 KFT and above, from
late evening hours tonight through Friday morning hours. Still
believe one to two inches, with locally higher amounts approaching
three inches, will be possible. This scenario due to upper level
low moving across mid state region as above mentioned hours
progress. Locations below 1 KFT elevation Cumberland Plateau
Region and to the west should receive anywhere from a trace up to
an inch, with that upper to an inch possibility being just west
of Cumberland Plateau Region. Winter Weather Advisory and Special
Weather Statement issued earlier to address both these situations.
Most of moisture leaving mid state region after noon on Friday.
Dry and seasonably cold temperatures expected this weekend.
Another system might bring yet again a wintry mixture to mid state
region Monday into Monday night. Dry conditions once again
expected with a slow warmup in temperatures expected to more
seasonal normal values by mid portion of next work week.

&&

.AVIATION...
00Z TAF DISCUSSION.

Patchy areas of rain and snow are moving into the southwestern
half of the mid state at this time. Thus, periods of light snow
will likely occur across the taf areas this evening, but amounts
will be limited for the BNA, MQY and CKV areas. For CSV, however,
snowfall could amount to an inch or so. The activity should
decrease from west to east after 06Z.

Moving on, look for a few flurries toward dawn and into the
morning hours across the CSV area. Clouds will hang on through the
remainder of the taf period with cigs generally aob 2500 feet.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 PM this evening to noon CST
Friday for Cumberland-Fentress-Grundy-Overton-Putnam-Van Buren-
Warren-White.

&&

DISCUSSION......JB Wright
AVIATION........21
Hazardous weather outlook, Jan 7, 11:47 AM CST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
1147 AM CST Thu Jan 7 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-081000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
1147 AM CST Thu Jan 7 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...This afternoon and tonight.

Snowfall accumulations amounts of one up to around two inches
for elevations around and greater than one thousand feet across
Cumberland Plateau Region will be possible from late this evening
through overnight hours tonight. Please exercise caution while
driving on area roadways.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Total snowfall accumulation amounts for elevations around and
greater than one thousand feet across Cumberland Plateau Region
will range from one to two inches, with isolated locations up to 3
inches, before snowfall ends by noontime on Friday. Please exercise
caution while traveling on area roadways.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed to help relay reports of
accumulating snowfall. Please relay any information about observed
snowfall amounts to the NWS while following all local, state, and
CDC guidelines.

JB Wright

In the hours before

Special weather statement, Jan 7, 1:55 PM CST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Nashville TN
155 PM CST Thu Jan 7 2021

TNZ005>011-023>034-056>065-075-077>080-093>095-081000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
Including the cities of Dover, Clarksville, Springfield,
Hendersonville, Gallatin, Goodlettsville, Lafayette, Celina,
Byrdstown, Erin, Tennessee Ridge, Waverly, New Johnsonville,
McEwen, Dickson, Ashland City, Kingston Springs, Nashville,
Lebanon, Mount Juliet, Hartsville, Carthage, South Carthage,
Gordonsville, Gainesboro, Cookeville, Livingston, Jamestown,
Allardt, Linden, Lobelville, Centerville, Hohenwald, Franklin,
Brentwood, Columbia, Lewisburg, Murfreesboro, Smyrna, La Vergne,
Woodbury, Smithville, Sparta, Shelbyville, Tullahoma, Manchester,
McMinnville, Altamont, Coalmont, Spencer, Clifton, Waynesboro,
Lawrenceburg, and Pulaski
155 PM CST Thu Jan 7 2021

...Snowfall Accumulations Possible Tonight into Friday Morning...

For locations less than one thousand feet in elevation across
Cumberland Plateau Region and just west of it, total snowfall
accumulation amounts will range from around one quarter of an inch
up to one inch. For mid state locations west of this area, total
snowfall accumulation amounts will range from a trace up to a
quarter of an inch. A Winter Weather Advisory was issued earlier
this morning for locations around and above one thousand feet
elevation across Cumberland Plateau Region where one to two
inches of snowfall, with isolated locations up to three inches,
will be possible.

JB Wright

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Lewis

When
January 7, 5:00 PM CST to January 8, 4:00 AM CST
Where
Lewis forecast zone
Reported by
CoCoRaHS
Coordinates
35.527, -87.493 (the zone’s center; the record gives no point)

Up to 2 inches of snow fell across Lewis County. CoCoRaHS station Hohenwald 2.2 SE measured 2.0 inches of snow.

Winter Weather, Hickman

When
January 7, 5:00 PM CST to January 8, 4:00 AM CST
Where
Hickman forecast zone
Reported by
COOP Observer
Coordinates
35.803, -87.473 (the zone’s center; the record gives no point)

Up to 3 inches of snow fell across Hickman County, mainly southeast portions of the county. CoCoRaHS station Bon Aqua 3.0 ESE measured 2.5 inches of snow. The COOP observer measured 1.2 inches of snow.

Winter Weather, Williamson

When
January 7, 5:00 PM CST to January 8, 4:00 AM CST
Where
Williamson forecast zone
Reported by
CoCoRaHS
Coordinates
35.894, -86.899 (the zone’s center; the record gives no point)

Up to 3.5 inches of snow fell across Williamson County, mainly western portions of the county. Social media reports indicated 3.5 inches of snow fell in the Hillsboro area. CoCoRaHS station Fairview 3.8 SW measured 1.5 inches of snow, and CoCoRaHS station Eagleville 3.9 WSW measured 0.5 inches of snow.

Winter Weather, Lawrence

When
January 7, 5:00 PM CST to January 8, 4:00 AM CST
Where
Lawrence forecast zone
Reported by
CoCoRaHS
Coordinates
35.217, -87.396 (the zone’s center; the record gives no point)

Up to 2 inches of snow fell across Lawrence County. The public reported 2 inches of snow in Summertown, and Lawrence County Emergency Management measured 0.8 inches of snow in Lawrenceburg.

Winter Weather, Giles

When
January 7, 5:00 PM CST to January 8, 4:00 AM CST
Where
Giles forecast zone
Reported by
Law Enforcement
Coordinates
35.202, -87.035 (the zone’s center; the record gives no point)

Up to 1 inch of snow fell across Giles County. Law enforcement reported 0.8 inches of snow in Pulaski.

Winter Weather, Marshall

When
January 7, 5:00 PM CST to January 8, 4:00 AM CST
Where
Marshall forecast zone
Reported by
CoCoRaHS
Coordinates
35.469, -86.765 (the zone’s center; the record gives no point)

Up to 2 inches of snow fell across Marshall County. CoCoRaHS station Lewisburg 6.2 SSE measured 1.5 inches of snow, and CoCoRaHS station Lewisburg 5.1 SW measured 0.7 inches of snow.

Winter Weather, Bedford

When
January 7, 5:00 PM CST to January 8, 4:00 AM CST
Where
Bedford forecast zone
Reported by
CoCoRaHS
Coordinates
35.514, -86.459 (the zone’s center; the record gives no point)

Up to 2.5 inches of snow fell across Bedford County. Social media reports indicated 2.5 inches of snow fell on Herman Road in far southeast Bedford County. CoCoRaHS station Petersburg 7.3 N measured 2.0 inches of snow, and CoCoRaHS station Shelbyville 8.7 W measured 0.5 inches of snow.

Winter Weather, Coffee

When
January 7, 5:00 PM CST to January 8, 4:00 AM CST
Where
Coffee forecast zone
Reported by
CoCoRaHS
Coordinates
35.491, -86.075 (the zone’s center; the record gives no point)

Up to 1.5 inches of snow fell across Coffee County. Public reports indicated 1 inch of snow fell in Manchester. CoCoRaHS station Manchester 6.5 ENE measured 1.3 inches of snow, and CoCoRaHS station Manchester 2.4 NNW measured 0.5 inches of snow.

Winter Weather, Cannon

When
January 7, 5:00 PM CST to January 8, 4:00 AM CST
Where
Cannon forecast zone
Reported by
CoCoRaHS
Coordinates
35.809, -86.062 (the zone’s center; the record gives no point)

Up to 2.0 inches of snow fell across Cannon County. Social media reports indicated 2 inches of snow fell on top of Short Mountain, and 1 inch of snow fell 6 miles southeast of Woodbury. CoCoRaHS station Centertown 9.0 WSW measured 0.8 inches of snow.

Winter Weather, Dekalb

When
January 7, 5:00 PM CST to January 8, 4:00 AM CST
Where
Dekalb forecast zone
Reported by
CoCoRaHS
Coordinates
35.980, -85.833 (the zone’s center; the record gives no point)

Up to 1 inch of snow fell across DeKalb County. CoCoRaHS station Smithville 4.9 WSW measured 1.0 inch of snow.

Winter Weather, Putnam

When
January 7, 5:00 PM CST to January 8, 4:00 AM CST
Where
Putnam forecast zone
Reported by
CoCoRaHS
Coordinates
36.141, -85.495 (the zone’s center; the record gives no point)

Up to 1 inch of snow fell across Putnam County. CoCoRaHS station Monterey 5.6 S measured 1.0 inch of snow, and CoCoRaHS station Cookeville 5.4 WNW measured 0.5 inches of snow.

Winter Weather, Fentress

When
January 7, 5:00 PM CST to January 8, 4:00 AM CST
Where
Fentress forecast zone
Reported by
CoCoRaHS
Coordinates
36.381, -84.932 (the zone’s center; the record gives no point)

Up to 2 inches of snow fell across Fentress County. CoCoRaHS station Clarkrange 6.0 NE measured 2.0 inches of snow, and CoCoRaHS station Jamestown 3.1 SE measured 1.0 inch of snow.

Winter Weather, Cumberland

When
January 7, 5:00 PM CST to January 8, 4:00 AM CST
Where
Cumberland forecast zone
Reported by
CoCoRaHS
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

Up to 2 inches of snow fell across Cumberland County. CoCoRaHS station Crossville 5.8 SSW measured 2.0 inches of snow, CoCoRaHS station Crossville 6.9 S measured 1.8 inches of snow, and CoCoRaHS station Fairfield Glade 0.1 NNW measured 1.3 inches of snow.

Winter Weather, White

When
January 7, 5:00 PM CST to January 8, 4:00 AM CST
Where
White forecast zone
Reported by
CoCoRaHS
Coordinates
35.926, -85.455 (the zone’s center; the record gives no point)

Up to 1 inch of snow fell across White County. CoCoRaHS station Sparta 8.6 NW measured 0.6 inches of snow.

Winter Weather, Van Buren

When
January 7, 5:00 PM CST to January 8, 4:00 AM CST
Where
Van Buren forecast zone
Reported by
Social Media
Coordinates
35.696, -85.453 (the zone’s center; the record gives no point)

Up to 3 inches of snow fell across Van Buren County. Social media reports indicated 2.5 inches of snow fell in Fall Creek Falls State Park.

Winter Weather, Warren

When
January 7, 5:00 PM CST to January 8, 4:00 AM CST
Where
Warren forecast zone
Reported by
CoCoRaHS
Coordinates
35.679, -85.778 (the zone’s center; the record gives no point)

Up to 4 inches of snow fell across Warren County. CoCoRaHS station Mcminnville 8.5 ESE measured 4.0 inches of snow, and CoCoRaHS station Morrison 1.9 SSW measured 2.0 inches of snow.

Winter Weather, Grundy

When
January 7, 5:00 PM CST to January 8, 4:00 AM CST
Where
Grundy forecast zone
Reported by
CoCoRaHS
Coordinates
35.388, -85.723 (the zone’s center; the record gives no point)

Up to 3 inches of snow fell across Grundy County. Social media reports indicated 3.0 inches fell in Coalmont. CoCoRaHS station Beersheba Springs 2.1 ENE measured 1.8 inches of snow.

Winter Storm, Maury

When
January 7, 5:00 PM CST to January 8, 4:00 AM CST
Where
Maury forecast zone
Reported by
Social Media
Coordinates
35.617, -87.077 (the zone’s center; the record gives no point)

Up to 5 inches of snow fell across Maury County, mainly in western portions of the county. CoCoRaHS station Hampshire 2.7 SW measured 5.0 inches of snow, and CoCoRaHS station Columbia 1.2 SSW measured 1.5 inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941529, 941530, 941531, 941533, 941534, 941535, 941536, 941537, 941538, 941539, 941540, 941541, 941542, 941543, 941544, 941545, 941546, 941547.